Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 216, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 15, 2012, 11:41 PM CDT for Pottawattamie County, Iowa; Douglas County, Nebraska. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2012, 11:41 PM CDT (04:41 UTC)
- Expired
- Aug 16, 2012, 12:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Pottawattamie County, IA, Douglas County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 11:42 PM CDT | HAIL 1 | 5 Wnw Omaha, NE | 72ND AND HWY 36. ALSO WINDS 40-50 MPH. |
| Aug 15, 11:57 PM CDT | HAIL 0.88 | 2 W Omaha, NE | 35TH AND FARNAM. HAIL UP TO NICKELS BUT MOST HAIL WAS SMALLER THAN THAT. |
| Aug 15, 11:59 PM CDT | HAIL 0.5 | Omaha, NE | REPORTED AT EPPLEY AIRFIELD. |
| Aug 16, 12:04 AM CDT | HAIL 1.25 | Council Bluffs, IA | AT LAKE MANAWA. TIME ESTIMATED BASED ON RADAR. SIZE ESTIMATED BASED ON PHOTOGRAPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1882 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
453
WUUS53 KOAX 160441
SVROAX
IAC155-NEC055-160515-
/O.NEW.KOAX.SV.W.0216.120816T0441Z-120816T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1141 PM CDT WED AUG 15 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA...
WESTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
* UNTIL 1215 AM CDT
* AT 1136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR OMAHA...AND MOVING EAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...UNDERWOOD...CARTER LAKE...
CRESCENT AND MCCLELLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4118 9571 4123 9612 4139 9609 4139 9594
4141 9593 4140 9566 4127 9563
TIME...MOT...LOC 0436Z 278DEG 29KT 4131 9603
WIND...HAIL <50MPH 1.00IN
$$
BOUSTEAD1 follow-up statement
698
WWUS53 KOAX 160447
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1147 PM CDT WED AUG 15 2012
IAC155-NEC055-160515-
/O.CON.KOAX.SV.W.0216.000000T0000Z-120816T0515Z/
POTTAWATTAMIE IA-DOUGLAS NE-
1147 PM CDT WED AUG 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM
CDT FOR WESTERN POTTAWATTAMIE AND EASTERN DOUGLAS COUNTIES...
AT 1145 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
NEAR OMAHA...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...UNDERWOOD...CARTER LAKE...CRESCENT AND
MCCLELLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4118 9571 4122 9604 4139 9600 4139 9594
4141 9593 4140 9566 4127 9563
TIME...MOT...LOC 0445Z 278DEG 29KT 4130 9593
WIND...HAIL <50MPH 1.00IN
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:31 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 15, 11:31 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1131 PM CDT WED AUG 15 2012 .AVIATION... 06Z TAFS FOR KOFK...KOMA AND KLNK. COLD FRONT THROUGH ALL TAF SITES AT 06Z WITH CONVECTION ALONG THE FRONT. VFR CONDITIONS EXPECTED THROUGH THE PERIOD AS HIGH BUILDS INTO THE REGION. GUSTY NORTH WINDS THROUGH ABOUT 18Z. && .PREV DISCUSSION... /ISSUED 615 PM CDT WED AUG 15 2012/ UPDATE... SENT A QUICK UPDATE TO LOWER POPS FOR TONIGHT. DISCUSSION... CDFNT IS CURRENTLY MOVG SEWD THRU NE NEB...BUT THUNDERSTORM CHANCES APPEAR TO BE DECREASING FOR THIS EVNG. ALTHOUGH OBJECTIVE ANALYSIS INDCS THAT THE CAP IS WEAK ACROSS NORTHEAST NEBRASKA...VISIBLE SAT IMAGERY INDCS LITTLE IN THE WAY OF SURFACED-BASED CU ALONG OR BEHIND THE CDFNT INDCG THE SHORT RANGE MODELS MAY BE A LITTLE OVER AGGRESSIVE IN REDUCING THE CAP. THIS COULD BE POSSIBLY THE RESULT OF THICK SMOKE FM THE WRN US FIRES AS TEMPERATURES HAVE BEEN HELD IN CHECK THRU THE AFTN WITH ONLY LOWER TO MID 90S OBSERVED. WE WILL MAINTAIN A LOW CHC POP ALONG THE FNT THIS EVNG AND CONT SOME CHC POPS OVERNIGHT BEHIND THE FNT AS THE LARGE-SCALE FORCING INCREASES AND MAY LEAD TO SOME SHOWERS. UPDATES ALREADY SENT. BOUSTEAD DISCUSSION... PRIMARY FORECAST CONCERN TONIGHT IS POTENTIAL CONVECTION DEVELOPING ALONG A FAIRLY STRONG COLD FRONT THAT WAS LOCATED FROM SOUTHWEST NEBRASKA THROUGH EASTERN SOUTH DAKOTA AT 20Z. A FAIRLY HEALTHY CAP STILL EXISTS ALONG THE FRONT WITH H70 TEMPS RANGING FROM +11 TO +13...AND SURFACE BASED CIN BASED ON MESOANALYSIS FROM 50 TO 150 J/KG. MOST RECENT SATELLITE IMAGERY ALSO SHOWS A DISTINCT LACK OF CUMULUS CLOUDS ALONG THE FRONT WHICH IS CONCERNING...EXCEPT FOR IN NORTHWESTERN KANSAS WHERE TEMPS ARE AROUND 100. THUS...BELIEVE THAT IT WILL STILL TAKE A FEW MORE HOURS FOR CONVECTION TO POSSIBLY DEVELOP...PERHAPS NOT UNTIL 00Z...AND ESPECIALLY IN CENTRAL THROUGH NORTHEAST NEBRASKA WHERE WE'LL FORECAST 50 TO 70 PERCENT CHANCE OF THUNDERSTORMS. IT'S IN THIS AREA THAT MODELS SEEM TO AGREE...BASED ON HRRR/RAP/SREF/NAM SOLUTIONS. BELIEVE THAT ANY REAL PRECIP THREAT WOULD NOT REACH THE I80 CORRIDOR UNTIL POSSIBLY 03-06Z... AND THEN WHATEVER DEVELOPS PUSHING SOUTH AND EAST FROM THERE...SO WILL MAINTAIN 50/60 PERCENT POPS SOUTHEAST HALF OF THE CWFA AFTER 06Z. POPS AND AREAL COVERAGE COULD BE OVERDONE THOUGH IF WE FAIL TO GET SUBSTANTIAL DEVELOPMENT BY 00Z. A SECONDARY UPPER IMPULSE MOVING OUT OF THE NORTHERN ROCKIES SHOULD MOVE INTO THE AREA LATE TONIGHT...AND AT LEAST GIVE US A SMALL CHANCE FOR SHOWERS THAT WOULD LINGER THROUGH EARLY THURSDAY MORNING...BUT ALSO AT THAT TIME...THE INSTABILITY HAS SIGNIFICANTLY OUTRUN THE FRONT BY THEN. AFTER THAT...COOLER AND DRIER AIR OVERSPREADS THE AREA FOR THURSDAY NIGHT AND FRIDAY RESULTING IN CLEARING SKIES AND WINDS DIMINISHING. BOTH THE ECMWF AND GFS INDICATE ANOTHER SUBTLE WAVE AFFECTING THE REGION LATE IN NORTHWEST FLOW BY LATE FRIDAY NIGHT AND THROUGH THE DAY SATURDAY. THERE APPEARS TO BE ENOUGH DYNAMICS AND MOISTURE TO AT LEAST FORECAST A 20 TO 30 PERCENT CHANCE OF MAINLY SHOWERS...WHICH SHOULD EXIT THE AREA BY SATURDAY NIGHT. ANOTHER SUBTLE UPPER WAVE APPEARS BY MID WEEK...BRINGING ANOTHER SMALL CHANCE FOR SHOWERS AND ISOLATED STORMS BY TUESDAY THROUGH WEDNESDAY. DEWALD && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
Hazardous weather outlook, Aug 15, 8:03 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 803 PM CDT WED AUG 15 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161515- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 803 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.
In the hours before
Special weather statement, Aug 15, 10:44 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1044 PM CDT WED AUG 15 2012
NEZ045-160430-
WASHINGTON NE-
1044 PM CDT WED AUG 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 1130
PM CDT...
AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF HOOPER...OR 33
MILES NORTHWEST OF OMAHA...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLAIR...FORT CALHOUN AND HERMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.
&&
LAT...LON 4144 9600 4155 9644 4168 9644 4168 9613
4166 9610 4161 9612 4158 9608 4154 9609
4151 9604 4155 9602 4153 9600 4151 9600
4149 9602 4147 9599
TIME...MOT...LOC 0339Z 281DEG 24KT 4165 9640
BOUSTEADLocal storm report, Aug 15, 11:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1115 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL BLAIR 41.54N 96.14W
08/15/2012 E0.88 INCH WASHINGTON NE LAW ENFORCEMENT
&&
JBSpecial weather statement, Aug 15, 11:23 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1123 PM CDT WED AUG 15 2012
IAZ069-NEZ045-052-053-160500-
POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-SARPY NE-
1123 PM CDT WED AUG 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...
DOUGLAS...SOUTHEASTERN WASHINGTON AND SARPY COUNTIES UNTIL 1200 AM
CDT...
AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM FORT CALHOUN TO GRETNA...OR ALONG A LINE EXTENDING FROM 10
MILES NORTH OF OMAHA TO 30 MILES NORTHEAST OF LINCOLN...AND MOVING
EAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...OFFUTT
AFB...MILLARD...RALSTON...ELKHORN...GRETNA...FORT CALHOUN...CHALCO...
CARTER LAKE...BOYS TOWN AND CRESCENT.
LAT...LON 4116 9584 4116 9588 4112 9586 4108 9589
4109 9634 4112 9631 4113 9632 4115 9631
4120 9633 4146 9606 4144 9565
TIME...MOT...LOC 0422Z 267DEG 38KT 4141 9604 4116 9631
BOUSTEADLocal storm report, Aug 15, 11:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1128 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 8 WNW OMAHA 41.31N 96.15W
08/15/2012 E0.75 INCH DOUGLAS NE TRAINED SPOTTER
DIME SIZE HAIL AT 156TH AND MILITARY.
&&
BMAYESThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:02 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 28 min |
| Aug 16, 12:22 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 23 min |
| Aug 16, 12:27 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 33 min |
| Aug 16, 12:44 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Page | 31 min |
| Aug 16, 1:30 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 30 min |
| Aug 16, 1:40 AM CDT | Special Weather Statement | OAX | Page | 20 min |
| Aug 16, 1:59 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 16 min |
| Aug 16, 2:15 AM CDT | Special Weather Statement | OAX | Shelby | 30 min |
| Aug 15, 10:44 PM CDT | Special Weather Statement | OAX | Washington | 46 min |
| Aug 15, 10:50 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 25 min |
| Aug 15, 11:23 PM CDT | Special Weather Statement | OAX | Douglas, Sarpy | 37 min |
| Aug 16, 1:29 AM CDT | Special Weather Statement | OAX | Madison, Wayne | 31 min |
| Aug 16, 1:59 AM CDT | Special Weather Statement | OAX | Cuming, Stanton, Thurston | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.